Hazard of platelet transfusion in thrombotic thrombocytopenic purpura

JAMA. 1981 Oct 23-30;246(17):1931-3.

Abstract

A patient with thrombotic thrombocytopenic purpura (TTP) showed for the first time catastrophic signs and symptoms of CNS involvement immediately after infusion of platelets. Postmortem examination revealed extensive deposits of platelet aggregates within the small blood vessels of the brain, whereas lesions elsewhere in the body consisted of platelets as well as fibrin and were associated with endothelial proliferation and microaneurysm formation. These findings are consistent with the view that the initial event in TTP may be platelet aggregation. The plasma of this patient contained platelet-aggregating activity. We conclude that platelet transfusions in patients with TTP may aggravate the disease process.

Publication types

  • Case Reports

MeSH terms

  • Acute Disease
  • Adult
  • Brain / pathology
  • Female
  • Humans
  • Kidney Glomerulus / pathology
  • Myocardium / pathology
  • Platelet Aggregation*
  • Platelet Transfusion*
  • Purpura, Thrombotic Thrombocytopenic / pathology
  • Purpura, Thrombotic Thrombocytopenic / therapy*
  • Transfusion Reaction*